Advertisement

What should I know before my child uses Glucophage?

Before your child begins using the diabetes drug Glucophage (metformin), you should know that clinical studies have shown it to be safe and effective in children ages 10 and older.

Glucophage can cause side effects, including diarrhea, nausea, upset stomach and a metallic taste in the mouth. Let your child's doctor know if any side effects are bothersome or don't go away.

This drug can cause low blood sugar if your child doesn't eat enough, takes other blood sugar-lowering medications or drinks alcohol. To make sure the drug is working properly, monitor your child's blood sugar levels according to her doctor's instructions.

Before your child begins Glucophage, be sure to talk with her doctor about all the medications (prescription and nonprescription), supplements and herbal remedies your child takes. Also tell the doctor about any medical conditions your child may have, especially kidney, liver or heart disease. People with reduced kidney function are at increased risk of developing a serious side effect called lactic acidosis. Call the doctor right away if your child experiences any of the following symptoms while taking Glucophage:
  • feeling weak, tired or uncomfortable
  • unusual muscle pain
  • problems breathing
  • increased sleepiness
  • unexplained stomach discomfort
  • feeling cold, dizzy or light-headed
  • sudden onset of a slow or irregular heartbeat

Continue Learning about Metformin

Metformin: Could This Common Drug Prolong Your Life?
Metformin: Could This Common Drug Prolong Your Life?
Metformin, a common prescription drug that’s used to treat type 2 diabetes, is making headlines worldwide—but the big news has nothing to do with diab...
Read More
If I get dehydrated, can I keep taking my metformin?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
If you become dehydrated while on metformin (Glucophage, Fortamet), a drug used to treat type 2 ...
More Answers
Do I have to monitor my blood glucose levels if I am on metformin?
William Lee DuboisWilliam Lee Dubois
Not everyone agrees with me on this, but I very strongly feel that everyone with diabetes should be ...
More Answers
Could I be allergic to metformin?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
It's possible to be allergic to metformin (Glucophage, Fortamet), a prescription medication that's...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.